SLU toxicologist warning to parents: Look for signs of K2

Mar 03, 2010

In the last month, Anthony Scalzo, M.D., professor of toxicology at Saint Louis University, has seen nearly 30 cases involving teenagers who were experiencing hallucinations, severe agitation, elevated heart rate and blood pressure, vomiting and, in some cases, tremors and seizures. All of these teens had smoked a dangerous, yet legal substance known as K2 or "fake weed."

According to Scalzo, K2, an unregulated mixture of dried herbs, is growing in popularity because it is legal, purported to give a high similar to marijuana and believed to be natural and therefore safe.

"K2 may be a mixture of herbal and spice plant products, but it is sprayed with a potent psychotropic drug and likely contaminated with an unknown toxic substance that is causing many adverse effects. These are neither natural nor safe," said Scalzo, who also directs the Missouri Regional Poison Control Center at SSM Cardinal Glennon Children's Medical Center.

What makes K2 so dangerous? Further testing is needed, but Scalzo says the symptoms, such as fast heart beat, dangerously elevated blood pressure, pale skin and vomiting suggest that K2 is affecting the of users. It also is believed to affect the , causing severe, potentially life-threatening hallucinations and, in some cases, seizures.

While JWH 018, a synthetic man-made drug, similar to cannabis, may be responsible for the hallucinations, Scalzo suspects that there is another unknown toxic chemical being sprayed on K2.

K2, also known as "spice," has been sold since 2006 as incense or potpourri. It sells for approximately $30 to $40 per three gram bag, which is comparable in cost to marijuana, and is available over the Internet.

"K2 use is not limited to the Midwest; reports of its use are cropping up all over the country. I think K2 is likely a bigger problem than we're aware of at this time," Scalzo said.

Legislators in Missouri currently are considering a proposed ban of K2, which Scalzo supports. In the meantime, he says that parents should be on the lookout for warning signs such as agitation, pale appearance, anxiety or confusion due to .

"Look for dried herb residues lying around your kids' room. Chances are they are not using potpourri to make their rooms smell better or oregano to put on their pizza," Scalzo said.

Explore further: Keeping that weight loss resolution

Provided by Saint Louis University

3.5 /5 (4 votes)
add to favorites email to friend print save as pdf

Related Stories

High-tech mom helps teach student nurses

Oct 28, 2009

(PhysOrg.com) -- Her name is Noelle and she’s about to give birth, but she isn’t a real mother-to-be. Noelle is a simulated mom who’s helping senior nursing students learn how to take care of mothers ...

Hallucinogenic herb a problem in Wash.

Feb 26, 2007

Both Washington state and U.S. officials are growing increasingly concerned over the popularity of a legal hallucinogenic herb in the region around Seattle.

Scientists study music hallucinations

Jul 12, 2005

Psychiatrists at St. Cadoc's Hospital in Wales have issued the largest case-series study ever published concerning musical hallucinations.

Italy plans monitor high on Everest

Oct 04, 2006

Italy plans to set up an atmospheric monitoring station on Mount Everest on the Nepal-China border, more than 24,000 feet above sea level.

Jimson weed poisons teens across U.S.

Nov 03, 2006

Poisonings resulting from teenagers using common jimson weed as a hallucinogen have been reported in New Jersey, California, Colorado and other states.

Caffeine abuse becoming health problem

Nov 27, 2006

Use of caffeine as a stimulant is becoming a problem among U.S. young people who can't get enough of it, Northwestern University researchers say.

Recommended for you

Keeping that weight loss resolution

7 hours ago

(HealthDay)—If you're one of the many Americans who plan to lose weight next year, there are a number of things you can do to improve your chances of success, an expert says.

A case for treating both mind and body

15 hours ago

New research from Rutgers University lends more support to the idea that integrating treatment of mind and body could lead to better - and cheaper - medical care.

Pregnant woman taken off life support in Ireland

Dec 26, 2014

A brain-dead pregnant woman was taken off life support Friday after a court ruled that her 18-week-old fetus was doomed to die—a case that exposed fear and confusion among doctors over how to apply Ireland's ...

'Tis the season to overeat

Dec 25, 2014

(HealthDay)—Overeating is common during the holidays, but there are strategies that can help you eat in moderation, an expert says.

Don't let burns mar your holidays

Dec 25, 2014

(HealthDay)—The risk of burns from fires and cooking accidents increases during the holidays, so you need to be extra cautious, an expert says.

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.